Walk Down Misery Street

His head moved in the same direction of my slaps but he showed no signs of life. Next to his sneakers in the sand, I saw couple empty bags. Then I realized . . .

I ran to our beach towel where in Vicky’s bag, between her makeup kit and a magazine, was my counselor’s Narcan kit containing two syringes.

“What’s going on?” asked Vicky. She had just emerged from the water. She leaned her head to one side, wringing water out of her wet hair.

“Overdose! Call 911. Quickly!” I run back to Frank.

I knelt next to him, began to assemble a plastic syringe, and put the medicine capsule inside. I was trained many times in the workshops on how to spray medicine intranasal by using this syringe in case of an overdose. But that was only training.  Now I had to do it in real life for the first time. Could I do it? Would I remember every step? I was nervous, but at the same time, I was overcome with an indescribable sense of fulfillment and exhilaration because I knew I was doing something at this moment that rendered all of my past deeds insignificant.

I put the tip of the syringe into Frank’s nostril and slowly pressed the piston.

“You’ll be good now,” I whispered. I had no doubt that Frank would wake up.

Indeed, for a moment it seemed for me that the corners of his grayish lips twitched.

“Okay, bro, you see!”

I carefully examined him. A few minutes passed, but his face remained still.

“What is going on? What is going on?” I repeated with bewilderment, tossing one empty syringe and getting another from my Narcan kit. I injected the medicine into his nostril again.

“Wake up, brother, wake up!”

I started to shake him by his shoulders. Then I tried to lift him. His body was cold and heavy. His head went all the way back, and his mouth stayed open.

facebooktwittergoogle_plus